Alert archive / Massachusetts / Special Weather Statements in 2021

Special Weather Statement, NWS Boston/Norton, MA

July 29, 2021Hampden County, Hampshire County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Jul 29, 2021, 10:01 PM EDT for Hampden County, Hampshire County, Massachusetts. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2021, 10:01 PM EDT (02:01 UTC)
Expired
Jul 29, 2021, 10:45 PM EDT
In force
44 min
Issued by
NWS Boston/Norton, MA

Counties Hampden County, MA, Hampshire County, MA

The radar

The Albany radar (KENX), 96 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 2.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 494 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
494 m²/s²
0-3 km storm-relative helicity
635 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.8

Open this sounding in Storm Lab

The text

As transmitted.

137 
WWUS81 KBOX 300201
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
1001 PM EDT Thu Jul 29 2021
 
MAZ002-003-008>011-300245-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampden MA-Eastern Franklin MA-Eastern Hampshire MA-
1001 PM EDT Thu Jul 29 2021

...STRONG THUNDERSTORM...

At 1000 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chesterfield, or 10 miles west of Northampton, moving east at 35 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm. Torrential rainfall may result in street flooding too.

Locations impacted include...
Springfield, Chicopee, Westfield, Holyoke, Amherst, Northampton,
Agawam, West Springfield, Deerfield, South Hadley, Easthampton,
Longmeadow, Southwick, Montague, Granby, Southampton, Hadley,
Sunderland, Hatfield and Williamsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4215 7303 4231 7300 4231 7303 4233 7306
      4238 7307 4239 7305 4238 7301 4239 7301
      4257 7297 4251 7244 4204 7258 4212 7306
      4215 7307
TIME...MOT...LOC 0200Z 291DEG 30KT 4234 7287 

$$

Frank

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jul 29, 7:40 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 29, 7:40 PM EDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
740 PM EDT Thu Jul 29 2021

.SYNOPSIS...
Isolated strong to severe thunderstorms possible overnight south
of I-90. Passing cold front produces clear skies for Friday and
Saturday afternoon. A frontal system brings another threat for
showers sometime Sunday and/or Sunday night. Dry weather returns
for Monday before our weather pattern turns more unsettled into
the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...

730 pm update...

As expected, things have stayed quiet thus far with cores
struggling to even reach 15,000 ft. Given that, we've yet to
even achieve any lightning with these showers. Instability is
limited for now, with a good deal of CIN from Worcester east
helping to keep things in check. Over the next 6 hours the axis
of greater instability shifts overhead as the warm front which
still sits just to our southwest lifts north; that will be our
window of a few strong to severe storms. No major changes to the
previous thinking.

Previous Discussion...

.Tonight.
Light to moderate showers with isolated thunder continue this
evening for areas north and west of I-95. Surface low-pressure
tracks northwest of southern New England overnight. Showers and
thunderstorms will overspread the rest of southern New England
as the surface warm front lifts northeast over the region and
the surface cold front approaches from the west. There will be
the potential for a couple of isolated strong to severe
thunderstorms as both sufficient instability (500-1000 J/kg
CAPE) and deep layer shear (35-40 knots effective shear) will be
supportive of organized convection. While damaging wind gusts
will be the most likely hazard, we cannot rule out the
possibility of an isolated tornado. Model low-level shear and
helicity values have been rather impressive for areas south of
I-90 with the GFS suggesting the possibility for 1km shear
values near 30 knots. Furthermore mean 1km helicity values from
the HREF members are in the 100-150 unit range. Should any
tornadic activity occur it would likely be limited in both duration
and intensity given the relatively weak instability and poor
low-level lapse rates.

In addition to the isolated threat for strong to severe
thunderstorms, we're also under a slight risk for excessive
rainfall tonight. PWATs > 1.5" will be supportive of heavy
downpours and locally high precipitation rates. Should any
training thunderstorms occur over the more vulnerable areas in
western MA/CT, flash flooding could be a possibility. Showers
and storms lingering into the morning should be clear of the
area an hour or two after sunrise as the surface cold front
pushes east of the region.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
.Friday.

Surface cold front pushes through the region tomorrow morning resulting
in a windshift to the northwest. This will usher in drier air
which will allow for clearing skies as the day progresses.
Gusty northwest winds will support deep mixing that should
support high temperatures in the upper 70s to low 80s for most
areas in southern New England tomorrow afternoon.

.Friday Night.

Strong cold air advection behind the surface cold front coupled
with radiational cooling will support chilly temperatures
Saturday morning for late July. Could see lows in the upper 40s
for areas out west! For reference, the average low temperature
this time of year for Worcester,MA is 61 degrees. So this puts
us at close to 10-15 degrees below normal (an early taste of
fall). Modest winds Friday night(5-10 knots) may result in
mechanical mixing that will limit radiational cooling so rather
than going with the lowest guidance available, I opted to blend
the consensus MOS guidance and the 25th percentile of the NBM.
This seemed reasonable given the strong CAA aloft and expected
clear skies. &&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Highlights...

* Dry, cool, and pleasant Saturday with low humidity and highs in
  the mid 70s.

* Relatively cool and periodically unsettled weather continues
  through at least mid week with no big warm up in sight.

Details...

The region will remain in this overall (relatively) cool and
periodically unsettled pattern through at least the middle of next
week. This is thanks in part to the persistent area of upper level
troughing overhead with its axis over the Great Lakes region through
the extended forecast. This places southern New England under the
influence of a cool airmass with 850 mb temperatures in the +10 to
+12C range. As such, while the warmest spots like the Connecticut
River Valley may touch 80 a few times, most locations will see highs
in the mid to upper 70s every day. For reference, normal highs for
early August are in the 80s. Additionally, dewpoints in the 40s
Saturday and 50s Sunday will allow for some cool nights. While
Saturday morning will be the coldest, Sunday morning will still be
quite cool, in the low to mid 50s inland.

A few chances for showers and thunderstorms come late Sunday into
next week as shortwave after shortwave move through downstream of
the parent trough. Additionally, we'll be in favorable placement to
have at least one coastal storm move up along the east coast and
within our vicinity first Sunday night then again potential around
Tuesday or Wednesday. At this point confidence is low on potential
impacts if any. Odds are good that rain returns late Sunday/Sunday
night but more likely associated with the low pressure passing to
our north. The system around Tue/Wed carries even less confidence.
Regardless, we remain beneath cyclonic flow with periodic surges of
moisture so rain chances will be off an on through the week, but no
big warm ups are in sight.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...

Highlights...

* Dry, cool, and pleasant Saturday with low humidity and highs in
  the mid 70s.

* Relatively cool and periodically unsettled weather continues
  through at least mid week with no big warm up in sight.

Details...

The region will remain in this overall (relatively) cool and
periodically unsettled pattern through at least the middle of next
week. This is thanks in part to the persistent area of upper level
troughing overhead with its axis over the Great Lakes region through
the extended forecast. This places southern New England under the
influence of a cool airmass with 850 mb temperatures in the +10 to
+12C range. As such, while the warmest spots like the Connecticut
River Valley may touch 80 a few times, most locations will see highs
in the mid to upper 70s every day. For reference, normal highs for
early August are in the 80s. Additionally, dewpoints in the 40s
Saturday and 50s Sunday will allow for some cool nights. While
Saturday morning will be the coldest, Sunday morning will still be
quite cool, in the low to mid 50s inland.

A few chances for showers and thunderstorms come late Sunday into
next week as shortwave after shortwave move through downstream of
the parent trough. Additionally, we'll be in favorable placement to
have at least one coastal storm move up along the east coast and
within our vicinity first Sunday night then again potential around
Tuesday or Wednesday. At this point confidence is low on potential
impacts if any. Odds are good that rain returns late Sunday/Sunday
night but more likely associated with the low pressure passing to
our north. The system around Tue/Wed carries even less confidence.
Regardless, we remain beneath cyclonic flow with periodic surges of
moisture so rain chances will be off an on through the week, but no
big warm ups are in sight.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

00Z TAF Update...

Through 00Z...High confidence

Tonight...Moderate Confidence. MVFR- IFR conditions will
dominate with rounds of showers and embedded t-storms with
locally locally heavy rainfall. SW winds of 5 to 15 knots.

Friday and Friday night...High Confidence. MVFR ceilings early
in the morning should improve to generally VFR by afternoon.
Winds become NW at 10 to 15 knots with gusts of 20-25 knots
expected. VFR conditions continue overnight with diminishing
winds.

KBOS Terminal...Moderate Confidence in TAF.

KBDL Terminal...Moderate Confidence in TAF.

Outlook /Saturday through Tuesday/...

Saturday: VFR. Breezy.

Saturday Night: VFR.

Sunday: VFR. Chance SHRA.

Sunday Night: VFR. Breezy. Chance SHRA.

Monday: VFR. Slight chance SHRA.

Monday Night: VFR.

Tuesday: VFR. Slight chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Tonight and Friday...High Confidence. Showers and thunderstorms
this evening as a low-pressure system tracks over New England.
Isolated strong to severe thunderstorms will be possible over
the coastal waters. Can't rule out the possibility of a
waterspout. SCY conditions with 25 knots gusts and seas up to 6
feet for the outer waters.

Friday and Friday Night

Clearing skies behind the passing cold front Friday. Northwest
winds gusting from 15-25 knots. SCY conditions persist into
Saturday morning with sea up to 6 feet for the outer waters.

/Outlook /Saturday through Tuesday/...

Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft.

Saturday Night: Winds less than 25 kt.

Sunday through Sunday Night: Winds less than 25 kt. Seas
locally approaching 5 ft. Chance of rain showers.

Monday: Winds less than 25 kt. Seas locally approaching 5 ft.

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers.

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT Friday for ANZ231>235-237-
     254>256.
     Small Craft Advisory until 8 PM EDT Friday for ANZ250-251.

&&

SYNOPSIS...BW/RM
NEAR TERM...BW/RM
SHORT TERM...RM
LONG TERM...BW
AVIATION...RM
MARINE...BW/RM
Hazardous weather outlook, Jul 29, 5:30 PM EDT, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
530 PM EDT Thu Jul 29 2021

CTZ002>004-MAZ002>024-026-RIZ001>008-302130-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
530 PM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

A few strong to severe thunderstorms are possible tonight into early
Friday morning. Greatest risk is near the south coast with localized
pockets of wind damage as the main concern.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ230>237-250-251-254>256-302130-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
530 PM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

A few strong to severe thunderstorms are possible tonight into early
Friday morning. Greatest risk is near the south coast with localized
pockets of wind damage as the main concern.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 29, 9:12 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
912 PM EDT Thu Jul 29 2021

MAZ002-008-300200-
Western Franklin MA-Western Hampshire MA-
912 PM EDT Thu Jul 29 2021

...STRONG THUNDERSTORM...

At 911 PM EDT, Doppler radar was tracking a strong thunderstorm over
Adams, or near North Adams, moving east at 35 mph.

Pea size hail and wind gusts up to 50 mph will accompany this storm.

Locations impacted include...
Monroe, Williamsburg, Buckland, Conway, Shelburne, Ashfield, Colrain,
Westhampton, Charlemont, Chesterfield, Worthington, Goshen,
Cummington, Leyden, Heath, Plainfield, Rowe and Hawley.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

LAT...LON 4273 7261 4235 7278 4241 7300 4252 7297
      4256 7298 4263 7295 4266 7295 4266 7298
      4267 7300 4270 7295 4270 7302 4274 7302
TIME...MOT...LOC 0111Z 292DEG 29KT 4263 7317

Frank
Special weather statement, Jul 29, 9:30 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
930 PM EDT Thu Jul 29 2021

MAZ002-003-008>011-300215-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampden MA-Eastern Franklin MA-Eastern Hampshire MA-
930 PM EDT Thu Jul 29 2021

...STRONG THUNDERSTORM...

At 930 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pittsfield, moving southeast at 40 mph.

Wind gusts up to 50 mph will accompany this storm. Torrential
rainfall may result in street flooding too.

Locations impacted include...
Chicopee, Westfield, Holyoke, Amherst, Northampton, Agawam, West
Springfield, Greenfield, Deerfield, South Hadley, Easthampton,
Belchertown, Monroe, Southwick, Montague, Granby, Southampton,
Hadley, Sunderland and Hatfield.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

LAT...LON 4238 7301 4243 7300 4263 7295 4266 7295
      4267 7300 4270 7295 4270 7301 4274 7297
      4274 7294 4248 7231 4204 7272 4218 7303
      4231 7300 4231 7303 4233 7306 4238 7307
TIME...MOT...LOC 0130Z 297DEG 36KT 4244 7321

Frank
Special weather statement, Jul 29, 10:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1001 PM EDT Thu Jul 29 2021

MAZ002-003-008>011-300245-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampden MA-Eastern Franklin MA-Eastern Hampshire MA-
1001 PM EDT Thu Jul 29 2021

...STRONG THUNDERSTORM...

At 1000 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chesterfield, or 10 miles west of Northampton, moving east at 35 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm. Torrential rainfall may result in street flooding too.

Locations impacted include...
Springfield, Chicopee, Westfield, Holyoke, Amherst, Northampton,
Agawam, West Springfield, Deerfield, South Hadley, Easthampton,
Longmeadow, Southwick, Montague, Granby, Southampton, Hadley,
Sunderland, Hatfield and Williamsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4215 7303 4231 7300 4231 7303 4233 7306
      4238 7307 4239 7305 4238 7301 4239 7301
      4257 7297 4251 7244 4204 7258 4212 7306
      4215 7307
TIME...MOT...LOC 0200Z 291DEG 30KT 4234 7287

Frank

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 9:12 PM EDTSpecial Weather StatementBOXFranklin48 min
Jul 29, 9:30 PM EDTSpecial Weather StatementBOXFranklin, Hampden, Hampshire45 min
Jul 29, 10:22 PM EDTSpecial Weather StatementBOXHampden, Hampshire38 min
Jul 29, 10:44 PM EDTSpecial Weather StatementBOXHampden46 min
Jul 29, 11:15 PM EDTSpecial Weather StatementBOXEssex45 min
Jul 29, 11:19 PM EDTSpecial Weather StatementBOXMiddlesex41 min
Jul 29, 11:30 PM EDTFlash Flood WarningBOXEssex96 min
Jul 29, 11:49 PM EDTSpecial Marine WarningBOX56 min
Jul 29, 11:52 PM EDTSpecial Marine WarningBOX53 min
Jul 30, 12:22 AM EDTSpecial Weather StatementBOXDukes, Nantucket38 min
Jul 30, 12:34 AM EDTSpecial Weather StatementBOXEssex41 min
Jul 30, 12:43 AM EDTSpecial Marine WarningBOX62 min
Jul 30, 12:55 AM EDTSpecial Marine WarningBOX65 min

Nearby

Special Weather Statements in Massachusetts, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.